Seeking help for depression – and following through with antidepressant medication – is a courageous and important first step on the road to recovery. But too often, those who take that step find themselves faced with another troubling problem: weight gain.
This is a phenomenon that I first noticed years ago when Prozac first came on the market. It didn’t initially show up in the clinical trials because most of them were eight to 12 weeks in length, and the weight gain generally occurs with longer use. But it’s definitely one of the side effects of this and other antidepressant medications.
Weight Gain and Antidepressants: Switching Drugs Can Help
While experts may not be certain about why antidepressants cause weight gain, they do know that switching drugs may make a difference.
Sometimes switching within the same class of drugs can make a huge difference.
Right now, the SSRI Paxil is the worst offender – the antidepressant most likely to cause weight gain, while another SSRI, Zoloft, is the least likely, so that’s a switch that can sometimes make a big difference for some people.
Two other antidepressants which are cited frequently in the literature as not causing weight gain include Cymbalta and Serzone.
If you find yourself gaining a lot of weight while on any of the antidepressants, it is probably a good idea to talk to your doctor about this and/or any other undesired side effects. You always have a choice to choose another medication having fewer side effects. It goes without saying, too, that eating a healthy diet and maintaining a regular exercise program is going to help you feel better no matter which antidepressant you choose.